A dangerous trip: Taking a small dose of ecstasy results in “erratic and dangerous driving”
New Year”s Eve revellers have been warned that taking even tiny amounts of ecstasy can lead to erratic and potentially deadly driving.
Researchers from Swinburne University of Technology in Melbourne, gave 61 volunteers low doses of ecstasy before testing their driving skills in a simulator.
They were given dosages that were “limited by ethical protocols” ranging from half to 10 times lower that taken by a typical rave user.
Dangerous trip: Those under the influence of ecstasy are more likely to speed, skid and brake at the wrong moments
They found that participants were more likely to drive erratically when under the influence. Actions included exceeding the speed limit, tailgating other vehicles, skidding more and braking at inappropriate times.
Even a day later, they were less likely than normal to signal when changing lanes.
Study leader Professor Con Stough added: “The main affect at night was they accelerated too fast.”
All the volunteers, who were in their mid-20s, admitted they had taken drugs in the past.
“For those contemplating trying drugs for the first time – with no tolerance, the consequences could be massively worse,” Professor Stough said.
Ecstasy is a Class A drug, which is illegal to have, give away or sell. It causes a rush of energy and makes the environment seem more vivid. Users can become overly trusting, confused and anxious. Long-term it can cause heart problems
The study followed a controversial Dutch paper that claimed some aspects of driving were improved under the influence of methamphetamine and ecstasy.
“Our data contradicts studies in the Netherlands where they have put people in cars with a driving instructor,” Professor Stough said.
“Our findings are very consistent with the emerging Victoria Police death and injury data that shows if you take these drugs you are more likely to end up in hospital with a serious injury, or even die.”
Dr Ed Ogden, medical adviser for Victoria Police, said 94 per cent of drivers who had taken methamphetamine or ecstasy were responsible for the collision in which they were injured.
Ecstasy is a Class A drug, which is illegal to have, give away or sell. It causes a rush of energy and makes the environment seem more vivid. Users can become overly trusting, confused and anxious. Long-term it can cause heart problems, memory loss and depression.